Alert archive / West Virginia / Flash Flood Warnings in 2019

Flash Flood Warning 32, NWS Charleston, WV

July 3, 2019Pleasants County, Wood County, West Virginia; Washington County, Ohio

NWS Charleston, WV issued this flash flood warning at Jul 3, 2019, 7:31 PM EDT for Pleasants County, Wood County, West Virginia; Washington County, Ohio. It was in force for 81 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2019, 7:31 PM EDT (23:31 UTC)
Expired
Jul 3, 2019, 8:52 PM EDT
In force
81 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

Counties Washington County, OH, Pleasants County, WV, Wood County, WV

The radar

The Charleston,WV radar (KRLX), 134 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 11.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WGUS51 KRLX 032331
FFWRLX
OHC167-WVC073-107-040130-
/O.NEW.KRLX.FF.W.0032.190703T2331Z-190704T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
731 PM EDT Wed Jul 3 2019

The National Weather Service in Charleston West Virginia has issued a

* Flash Flood Warning for...
  East central Washington County in southeastern Ohio...
  Pleasants County in northwestern West Virginia...
  Northeastern Wood County in northwestern West Virginia...

* Until 930 PM EDT.

* At 731 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen. Flash flooding is expected to begin shortly. Wind 
  gusts to 40 mph are possible.

* Some locations that will experience flooding include...
  Parkersburg, Marietta, St. Marys, Vienna, Williamstown, Belmont,
  Boaz, Newport, Matamoras, North Hills, Willow Island, Maxwell,
  Schultz, Arvilla, Point Lookout, New Matamoras, Waverly and Hebron.

Additional rainfall amounts of up to one inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Please report Severe Weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3954 8104 3950 8109 3946 8112 3946 8109
      3948 8106 3946 8103 3936 8101 3931 8118
      3931 8122 3929 8123 3921 8150 3934 8156
      3957 8105 3957 8104

$$

MEK
1 follow-up statement
226 
WGUS71 KRLX 040052
FFSRLX

Flash Flood Statement
National Weather Service Charleston WV
852 PM EDT Wed Jul 3 2019

OHC167-WVC073-107-040101-
/O.CAN.KRLX.FF.W.0032.000000T0000Z-190704T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington OH-Pleasants WV-Wood WV-
852 PM EDT Wed Jul 3 2019

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WASHINGTON...PLEASANTS
AND NORTHEASTERN WOOD COUNTIES IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3954 8104 3950 8109 3946 8112 3946 8109
      3948 8106 3946 8103 3936 8101 3931 8118
      3931 8122 3929 8123 3921 8150 3934 8156
      3957 8105 3957 8104

$$

MEK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 2:30 PM EDT, 5 hours 1 minute earlier.

Area forecast discussion, Jul 3, 2:30 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
230 PM EDT Wed Jul 3 2019

.SYNOPSIS...
Very warm and humid for much of the rest of the week, with the
daily chance for mainly afternoon and evening showers and
thunderstorms.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 200 PM Wednesday...

Latest satellite and radar imagery show convection developing
along low level theta-e gradient across central/northern KY,
with another area of convection in central OH. Expect this to
advect into eastern KY and southern OH later this afternoon, as
the gradient migrates eastward. This should continue to be the
focus for loosely organized convection through the remainder of
the afternoon. Meanwhile, convection in OH should continue to
expand in coverage this afternoon, eventually affecting our
southeast OH counties. I have likely POPs blossoming over
northeast KY/southeast OH/and western WV late afternoon thru
dusk. This is in agreement with the past several runs of the RAP
and the latest HREF. Elsewhere, while I cannot rule out a
an isolated shower or storm, organized convection should remain
across aforementioned areas. The caveat being if any additional
development occurs along outflow boundaries.

All the parameters for heavy rain remain in place with a
respectable warm cloud depth, weak flow through the column, and
corfidi vectors 5 kts or less. Thus, expect efficient slow
moving downpours capable of localized flash flooding into early
evening. The severe threat should be less than yesterday given
the overall decrease in dry air aloft to tap and weak flow.
However, any collapse of a stout core aloft could still be
capable of localized damaging winds due to precip
loading...especially in southeast OH.

Convection will wane by late evening with areas of dense valley fog
developing, especially in areas that receive rain. For Thursday,
models have backed off on POPs a bit. I foresee two areas to
focus for initial development. One being the central/northern
mountains on developing light southeast flow and the other being
across southeast OH and northeast KY which may expand into WV
late afternoon. Heavy rain threat will continue with the
parameters discussed below remaining in place.

Given the rains this morning and the latest FFG, I elected to
expand the Flash Flood Watch a few counties which runs through
Thursday.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 225 PM Wednesday...

Showers and thunderstorms will continue Friday and Saturday
across the area, as a series of shortwaves move through the
area. Storms will continue to be slow movers during the period,
and with high moisture content air, flash flooding will continue
to be a possibility, particularly in areas that receive
repetitive storms. Instability will increase across the area on
Saturday out ahead of an approaching cold front, and although
overall dynamics/shear is weak, with high cape, on the order of
around 3000J/KG, could see a few storms become strong to
severe with downburst/wind damage potential.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday...

Cold front will move through the region over the weekend, with
somewhat drier air gradually trying to work its way into the
region to start the next week. There will still be a potential
for diurnally driven showers and storms however during the
period, particularly across the higher terrain counties.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 206 PM Wednesday...

SHRA/TSRA will move into southeast OH and the Tri-State region
as the afternoon progress. I have included some TEMPO groups for
MVFR in convection for HTS/PKB. Elsewhere, chances for
convection are lower and as such the remainder of the TAF sites
were capped at VCTS.

Evening convection will wane with areas of dense river valley
fog developing, especially for terminals that receive rainfall.

Any dense fog will lift Thursday morning, perhaps into a period
of MVFR stratus across CKB/EKN. Convection looks to hold off
until after 18Z Thursday, though EKN could see some midday
development.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium to High.

ALTERNATE SCENARIOS: Timing of showers and thunderstorms could
vary. Extent of dense fog overnight remains in question.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 18Z THURSDAY...
Brief IFR possible in scattered showers and thunderstorms this
week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Thursday evening for WVZ006>008-014.
OH...Flash Flood Watch through Thursday evening for OHZ066-067-075-
     083>087.
KY...None.
VA...None.

&&

SYNOPSIS...SL/30
NEAR TERM...30
SHORT TERM...SL
LONG TERM...SL
AVIATION...30
Hazardous weather outlook, Jul 3, 12:51 PM EDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
1251 PM EDT Wed Jul 3 2019

KYZ101>103-105-OHZ076-VAZ003-004-WVZ005-009>011-013-015>020-024>034-
039-040-515>526-041700-
Greenup-Carter-Boyd-Lawrence KY-Washington-Dickenson-Buchanan-Wayne-
Wood-Pleasants-Tyler-Lincoln-Kanawha-Roane-Wirt-Calhoun-Ritchie-
Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-Harrison-
Taylor-McDowell-Wyoming-Upshur-Barbour-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1251 PM EDT Wed Jul 3 2019

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a marginal chance that thunderstorms this afternoon and
evening will produce damaging winds.

Localized flash flooding is possible, especially in areas that
received significant rainfall Tuesday and Tuesday night.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Localized flash flooding is possible through the weekend, especially
in areas that receive multiple rounds of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ066-067-075-083>087-WVZ006>008-014-041700-
Perry-Morgan-Athens-Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-
Cabell-Mason-Jackson WV-Putnam-
1251 PM EDT Wed Jul 3 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is a marginal chance that thunderstorms this afternoon and
evening will produce damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Localized flash flooding is possible through the weekend, especially
in areas that receive multiple rounds of thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Jul 3, 5:27 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
527 PM EDT WED JUL 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     FLASH FLOOD      5 S CROOKSVILLE         39.70N  82.09W
07/03/2019                   PERRY              OH   PUBLIC

            CREEK OVERFLOWIING ITS BANKS.

&&

EVENT NUMBER RLX1901812

ATRM
Local storm report, Jul 3, 6:38 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
638 PM EDT WED JUL 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      1 SW ROSEVILLE          39.80N  82.08W
07/03/2019                   PERRY              OH   911 CALL CENTER

            HIGH WATER REPORTED ALONG OLD RAINER ROAD BETWEEN
            ROSEVILLE AND CROOKSVILLE.

&&

EVENT NUMBER RLX1901813

MEK
Local storm report, Jul 3, 6:40 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
640 PM EDT WED JUL 03 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      JUNCTION CITY           39.72N  82.30W
07/03/2019                   PERRY              OH   911 CALL CENTER

            HIGH WATER REPORTED ALONG STATE ROUTE 37 NEAR JUNCTION
            CITY.

&&

EVENT NUMBER RLX1901814

MEK

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 4:47 AM EDTFlash Flood WatchRLXBarbour, Braxton, Cabell, Calhoun, Doddridge, Fayette and 18 more65 hr
Jul 2, 8:08 PM EDTSpecial Weather StatementRLXMorgan, Perry52 min
Jul 3, 1:35 AM EDTSpecial Weather StatementRLXPerry55 min
Jul 3, 3:13 AM EDTSpecial Weather StatementRLXPerry62 min
Jul 3, 4:28 AM EDTSpecial Weather StatementRLXGallia32 min
Jul 3, 4:55 AM EDTSpecial Weather StatementRLXGallia95 min
Jul 3, 4:41 PM EDTFlash Flood WarningRLXPerry3 hr

Nearby

Flash Flood Warnings in West Virginia, 2019Flash Flood Warnings in Ohio, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.